Alert archive / Wyoming / High Wind Warnings in 2018

High Wind Warning 6, NWS Riverton, WY

February 5, 2018Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Feb 5, 2018, 12:16 AM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 5, 2018, 12:16 AM MST (07:16 UTC)
Expired
Feb 5, 2018, 4:00 AM MST
In force
4 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 5, 12:54 AM MSTNON-TSTM WND GST 67Lander Airport, WYLANDER AIRPORT.
Feb 5, 1:12 AM MSTNON-TSTM WND GST 65Riverton Airport, WYRIVERTON AIRPORT.
Feb 5, 1:46 AM MSTNON-TSTM WND GST 773 Nnw Hudson, WY3 NW HUDSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WWUS75 KRIW 050716
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1216 AM MST Mon Feb 5 2018

...HIGH WIND WARNING FOR THE WIND RIVER BASIN...

.A line of snow showers possibly mixed with rain or freezing rain 
will push southeast across the Wind River Basin producing 45 to 65
mph winds.

WYZ016>018-051000-
/O.NEW.KRIW.HW.W.0006.180205T0716Z-180205T1000Z/
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Including the cities of Dubois, Riverton, Shoshoni, and Lander
1216 AM MST Mon Feb 5 2018

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM MST EARLY THIS
MORNING...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect until 3 AM MST early this morning. 

* TIMING...Through 3 AM.

* WINDS...Gusts of 50 to 65 mph from the west to northwest.

* IMPACTS...Mainly to transportation. Winds will pose a blow over
  risk, and roads could become slick with snowfall or even some
  freezing rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

21
4 follow-up statements
864 
WWUS75 KRIW 050802
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
102 AM MST Mon Feb 5 2018

...HIGH WIND WARNING FOR THE WIND RIVER BASIN THROUGH 3 AM...

.A line of heavy snow showers will continue to push southeast 
across the Wind River Basin producing 45 to 65 mph winds.
Visibility in snow and blowing snow will be reduced to under a 
half mile.

WYZ016>018-051000-
/O.CON.KRIW.HW.W.0006.000000T0000Z-180205T1000Z/
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Including the cities of Dubois, Riverton, Shoshoni, and Lander
102 AM MST Mon Feb 5 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MST EARLY THIS
MORNING...

* TIMING...Through 3 AM.

* WINDS...Gusts of 50 to 65 mph from the west to northwest.

* OBSERVED WINDS...Lander Airport gusted to 65 mph at 1253 AM.

* IMPACTS...Mainly to transportation. Winds will pose a blow over
  risk, and roads could become slick. Severe reductions in 
  visibility are also expected from snow and blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

21
670 
WWUS75 KRIW 050823
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
123 AM MST Mon Feb 5 2018

...HIGH WIND WARNING FOR PORTIONS OF CENTRAL WYOMING EARLY THIS
MORNING...

.A strong cold front moving east and southeast across central 
Wyoming will result in west to northwest winds of 30 to 40 mph 
with gusts of 50 to 65 mph. Also a brief period of heavy snowfall 
could severely reduce visibility to under a half mile.

WYZ016-050930-
/O.CAN.KRIW.HW.W.0006.000000T0000Z-180205T1000Z/
Upper Wind River Basin-
Including the city of Dubois
123 AM MST Mon Feb 5 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Riverton has cancelled the High
Wind Warning. The high winds earlier tonight have diminished 
across the Upper Wind River Basin. Thus the high wind warning has 
been cancelled.

$$

WYZ019-020-051100-
/O.EXB.KRIW.HW.W.0006.000000T0000Z-180205T1100Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
123 AM MST Mon Feb 5 2018

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM MST EARLY THIS
MORNING...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect until 4 AM MST early this morning. 

* TIMING...Through 4 AM.

* WINDS...Gusts of 50 to 65 mph from the west to northwest along
  and just behind a strong cold front.

* OBSERVED WINDS...Lander and Riverton airports gusted to 65 mph
  as this strong cold front pushed across the Wind River Basin.

* IMPACTS...Mainly to transportation. Winds will pose a blow 
  over risk, and roads could become slick. Severe reductions in 
  visibility are also expected from snow and blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ017-018-051000-
/O.CON.KRIW.HW.W.0006.000000T0000Z-180205T1000Z/
Wind River Basin-Lander Foothills-
Including the cities of Riverton, Shoshoni, and Lander
123 AM MST Mon Feb 5 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MST EARLY THIS
MORNING...

* TIMING...Through 3 AM.

* WINDS...Gusts of 50 to 65 mph from the west to northwest.

* OBSERVED WINDS...Lander and Riverton airports gusted to 65 mph
  with this strong cold front. 

* IMPACTS...Mainly to transportation. Winds will pose a blow 
  over risk, and roads could become slick. Severe reductions in 
  visibility are also expected from snow and blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

21
003 
WWUS75 KRIW 050938
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
238 AM MST Mon Feb 5 2018

...HIGH WIND WARNING FOR SOUTHEAST FREMONT AND NATRONA COUNTY
THROUGH 4 AM...

.A strong cold front moving east and southeast across central
Wyoming will result in west to northwest winds of 25 to 35 mph 
with gusts of 50 to 60 mph.

WYZ017-018-051045-
/O.EXP.KRIW.HW.W.0006.000000T0000Z-180205T1000Z/
Wind River Basin-Lander Foothills-
Including the cities of Riverton, Shoshoni, and Lander
238 AM MST Mon Feb 5 2018

...HIGH WIND WARNING WILL EXPIRE AT 3 AM MST EARLY THIS MORNING...

High winds in wake of the cold front continue to weaken early this
morning, and the high wind warning will be allowed to expire at 3
AM. The Riverton Airport had a wind gust of 65 mph, Lander Airport
measured a 67 mph wind gusts, while a wind station just west of
Hudson measured a 77 mph wind gust.

$$

WYZ019-020-051100-
/O.CON.KRIW.HW.W.0006.000000T0000Z-180205T1100Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
238 AM MST Mon Feb 5 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM MST EARLY THIS
MORNING...

* TIMING...Through 4 AM across southeast Fremont and much of
  Natrona Counties.

* WINDS...Gusts of 45 to 55 mph with isolated gusts of 60 mph are
  expected from west to northwest along and just behind a strong
  cold front pushing across the region. 

* IMPACTS...Mainly to transportation. Winds will pose a blow over
  risk to high profile or light-weight vehicles. A brief period of
  snow possibly mixed with rain is expected with frontal passage.
  Above 6000 feet some roads could become slick with the 
  combination of snow and blowing snow creating brief, but severe 
  reductions in visibility. 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
565 
WWUS75 KRIW 051034
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
334 AM MST Mon Feb 5 2018

WYZ019-020-051145-
/O.EXP.KRIW.HW.W.0006.000000T0000Z-180205T1100Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
334 AM MST Mon Feb 5 2018

...HIGH WIND WARNING WILL EXPIRE AT 4 AM MST EARLY THIS MORNING...

Strong winds in wake of a cold front have weakened in most 
locations. Thus the high wind warning across southeast Fremont and
much of Natrona County will be allowed to expire at 4 AM. The 
Casper Airport measured a wind gust of 53 MPH at 219 AM. 

$$

21

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 4, 10:17 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 4, 10:17 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1017 PM MST Sun Feb 4 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 136 PM MST Sun Feb 4 2018

Strong and moist northwest flow with embedded low pressure troughs
will bring periods of moderate to heavy snow to the western
mountains this afternoon and tonight, tapering off by 8 am mst
Monday morning. The Teton mountains could see from 15 to 20 inches
of snow while most of the mountains will see 4 to 8 inches with
local 12 inch amounts. Strong gusty winds will cause areas of
blowing and drifting snow, especially on the higher ridges and
mountain passes. The valleys may see some snow tonight as
temperatures cool but rain will limit snow accumulations below
7500 feet. An Arctic cold front with moist northwest flow aloft will
keep periods of snowfall over Johnson county and the Big Horn
basin this afternoon and tonight, tapering off by 8 am mst Monday.
Additional snowfall of 2 to 4 inches can be expected in the north
and near the mountains while most of the south will see 1 to 2
inches of new snowfall. The central and south may see brief light
snow but no accumulations is expected. the south will remain windy
with west winds gusting to 50 mph across Sweetwater and southern
Fremont and Southern Natrona counties. Temperatures will be somewhat
mild in the south with teens to single digits in the north.  The
overall pattern will remain with northwest flow aloft and cold
arctic air over central and eastern Montana and the far north and
northeast areas of Wyoming.  this keeps at least some snow each day
over the west and north with windier conditions to the south with
warmer temperatures.

LONG TERM...(Monday night through Sunday)
Issued at 136 PM MST Sun Feb 4 2018

Wyoming should be on the east end of the west coast ridging that
will bring mainly dry weather from Wednesday night through most of
Thursday. The models still have some light QPF over the mountains
but tend to overdo precipitation in this situation. Temperatures
should be fairly close to somewhat above normal for this time of
year, excepting areas that inversions set up.

An Arctic Front will then sag toward the area Thursday night and
into Friday. And like yesterday, the models have different
solution. As of now, the GFS is now the slower model with the
European about 12 hours slower. This would have large implications
on high temperatures as GFS MOS has highs near 50 across much of
central Wyoming. For now, we made few changes until things become
clearer. As for the chance of precipitation, the GFS and European
are both fairly consistent in keeping the heaviest precipitation
across northern Wyoming, decreasing it rapidly as the jet dynamics
move away to the east. Both models do have less QPF than yesterday
though. In addition, last week the models were showing the same
thing and Friday and Saturday turned out fairly nice. And like the
previous Arctic Fronts, the core of the cold air will likely be
directed east of Wyoming, as has been the trend most of the winter.
Still time to watch this though. High pressure then builds in and
likely brings dry weather for much of next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday)
Issued at 1000 PM MST Sun Feb 4 2018

West of the Continental Divide...KJAC, KBPI, KPNA, and KRKS

Snow in the western mountains will decrease to snow showers after
13Z. Snow showers will continue in the mountains through Monday
night. Expect mountain top obscuration for much of the period. KJAC
will see rain change to snow overnight with MVFR conditions
prevailing. Then snow showers will be in the vicinity of KJAC after
16Z through 06Z Tuesday. Scattered snow showers in southwest WY
through 18Z with local MVFR conditions. KRKS will remain windy
through 00Z Tue, then decrease.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

A weather system will bring some snow showers to the region through
15Z. Some rain showers will occur prior to the cold front passage.
Snow showers will decrease by 18Z Monday. Then VFR conditions will
prevail after 18Z through 06Z Tuesday. Snow showers will occur in
the Bighorn mountains through Monday night with some mountain
obscuration.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 136 PM MST Sun Feb 4 2018

Strong and moist northwest flow with embedded low pressure troughs
will bring periods of moderate to heavy snow to the western
mountains this afternoon and tonight, tapering off by 8 am mst
Monday morning. The Teton mountains could see from 15 to 20 inches
of snow while most of the mountains will see 4 to 8 inches with
local 12 inch amounts. Strong gusty winds will cause areas of
blowing and drifting snow, especially on the higher ridges and
mountain passes. The valleys may see some snow tonight as
temperatures cool but rain will limit snow accumulations below
7500 feet. An Arctic cold front with moist northwest flow aloft will
keep periods of snowfall over Johnson county and the Big Horn
basin this afternoon and tonight, tapering off by 8 am mst Monday.
Additional snowfall of 2 to 4 inches can be expected in the north
and near the mountains while most of the south will see 1 to 2
inches of new snowfall. The central and south may see brief light
snow but no accumulations is expected. the south will remain windy
with west winds gusting to 50 mph across Sweetwater and southern
Fremont and Southern Natrona counties. Temperatures will be somewhat
mild in the south with teens to single digits in the north.  The
overall pattern will remain with northwest flow aloft and cold
arctic air over central and eastern Montana and the far north and
northeast areas of Wyoming.  this keeps at least some snow each day
over the west and north with windier conditions to the south with
warmer temperatures.  The windier areas with better mixing will
see fair to good smoke dispersal in the afternoons, while the cold
areas and areas with snowfall west, north and east will have poor
smoke dispersal.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 AM MST Monday for WYZ001-002-008-
009-014-015-024.

Winter Storm Warning until 8 AM MST Monday for WYZ012.

&&

SHORT TERM...Baker
LONG TERM...Hattings
AVIATION...AR
FIRE WEATHER...Baker
Hazardous weather outlook, Feb 4, 2:45 AM MST, 21 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
245 AM MST Sun Feb 4 2018

WYZ001>020-022>030-051200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
245 AM MST Sun Feb 4 2018

...Winter Weather Advisory through this morning for the Bighorn
Mountains and Johnson County...

...Winter Weather Advisory this afternoon through Monday morning
for Yellowstone Park and the Absaroka, Salt, and Wyoming
Mountains...

...Winter Storm Warning this afternoon through Monday morning for
the Teton and Gros Ventre Mountains...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Significant snowfall is expected to continue this morning across
the Bighorn Mountains and Johnson County. Significant snowfall is
then expected to develop across the northwestern mountains this
afternoon, and last through Monday morning. Also strong west to
southwest wind are expected across Sweetwater County into
southeast Fremont County.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday...Snow showers will linger in the Western mountains. Snowfall
will spread east and south into central Wyoming east of the
divide though accumulations will likely be on the lighter side.

Thursday and Friday...Another strong cold front will push into the
northern Wyoming late Thursday, and is expected to sweep across
much of the area Thursday night. Chance of snow will occur across
the northwest and extreme north Thursday spreading southward
Thursday night and Friday. The snow should come to an end from
north to south late Friday into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts as well as any
wind gusts of 45 mph or greater. Thank you.

Team Riverton

In the hours before

Special weather statement, Feb 4, 8:18 PM MST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Riverton WY
818 PM MST Sun Feb 4 2018

WYZ019-020-051300-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
818 PM MST Sun Feb 4 2018

A southwest wind of 25 to 35 mph with gusts of 45 to 55 mph will
occur tonight. Higher gusts will occur at the usual portion of
Outer Drive through the night. The wind will decrease to 15 to 25
mph by 6 AM Monday morning. Motorists should be prepared for
sudden strong wind gusts.

WYZ027>030-051300-
South Lincoln County-Rock Springs and Green River-Flaming Gorge-
East Sweetwater County-
Including the cities of Kemmerer, Cokeville, Rock Springs,
Green River, and Wamsutter
818 PM MST Sun Feb 4 2018

A west wind of 25 to 35 mph with gusts of 45 to 55 mph will occur
tonight. Higher gusts are possible in some locations. Interstate
80 will be impacted by these strong wind speeds. Motorists should
be prepared for sudden strong wind gusts.
Special weather statement, Feb 5, 12:05 AM MST, 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
1205 AM MST MON FEB 5 2018

WYZ002-015>017-050745-
Wind River Basin-Upper Wind River Basin-Wind River Mountains
East-Absaroka Mountains-
1205 AM MST MON FEB 5 2018

...A BAND OF HEAVY SNOW WILL AFFECT NORTHWESTERN FREMONT COUNTY...

At 1159 PM MST, a band of heavy snow was located near Dubois, moving
southeast at 45 mph.

This line of heavy snowfall will be near...
  Burris around 1215 AM MST
  Crowheart around 1225 AM MST
  Diversion Dam Rest Area around 1235 AM MST.

This heavy snow will result in visibility around a quarter mile or
less at times, and wind gusts will be west to northwest 45 to 50 mph.

Use extra caution if you must travel into or through this heavy
snow. Rapid changes in visibility and potentially slick roads are
likely which could lead to accidents.

LAT...LON 4348 10967 4367 10947 4349 10866 4307 10909
TIME...MOT...LOC 0659Z 303DEG 38KT 4342 10931

21

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 12:05 AM MSTSpecial Weather StatementRIW40 min
Feb 5, 12:35 AM MSTSpecial Weather StatementRIWFremont40 min

Nearby

High Wind Warnings in Wyoming, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.